A robust cubic reaction-diffusion system for gene propagation. (English) Zbl 1065.92030

Summary: Continuum modelling of gene frequencies during spatial dispersion of a population arrives at a reaction-diffusion equation with cubic source term, rather than the quadratic equation that Fisher proposed in 1937. For the case of three possible alleles at one diploid locus, with general degrees of fitness for the six genotypes, we derive a new system of coupled cubic reaction-diffusion equations for two independent gene frequencies. When any number of preexisting alleles compete for a single locus, in the important case of partial dominance and shared disadvantage of preexisting alleles, the new mutant allele is described by a single equation if the total population is known. In the case of Mendelian inheritance considered by Fisher, this equation is the Huxley equation, a reaction-diffusion equation whose source term is degenerate cubic with two real roots. Some practical analytic solutions of the genetic dispersion equation are constructed by the method of nonclassical symmetry reduction. The obtained solutions satisfy specific boundary conditions and they are different from previously derived travelling wave solutions.


92D10 Genetics and epigenetics
35K57 Reaction-diffusion equations
92D15 Problems related to evolution
35Q92 PDEs in connection with biology, chemistry and other natural sciences


Full Text: DOI


[1] Fisher, R.A, The wave of advance of advantageous genes, Ann. eugenics, 7, 355-369, (1937) · JFM 63.1111.04
[2] Slatkin, M, Gene flow and selection in a cline, Genetics, 75, 733-756, (1973)
[3] Skellam, J.G, The formulation and interpretation of mathematical models of diffusionary processes in population biology, (), 63-85
[4] Bazykin, A.D, Hypothetical mechanism of speciation, Evolution, 23, 685-687, (1969)
[5] Piálek, J; Barton, N.H, The spread of an advantageous allele across a barrier: the effects of random drift and selection against heterozygotes, Genetics, 145, 493-504, (1997)
[6] Nagylaki, T, Conditions for the existence of clines, Genetics, 80, 595-615, (1975)
[7] Nagylaki, T; Crow, J.F, Continuous selective models, Theoretical population biology, 5, 257-283, (1974) · Zbl 0289.92018
[8] Broadbridge, P; Bradshaw, B; Fulford, G; Aldis, G.K, Huxley and Fisher equations for gene propagation: an exact solution, Anziam j., 44, 11-20, (2002) · Zbl 1043.35041
[9] Aronson, D.G; Weinberger, H.F, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, (), 5-49 · Zbl 0325.35050
[10] Hodgkin, A.L; Huxley, A.F, A quantitative description of membrane current and its application to conduction and excitation in nerve, J. physiol., 117, 500-544, (1952)
[11] B.H. Bradshaw-Hajek, Reaction-diffusion equations for population genetics, Ph.D. Thesis, University of Wollongong, (submitted). · Zbl 1365.35067
[12] Bluman, G.W; Kumei, S, Symmetries and differential equations, (1989), Springer-Verlag New York · Zbl 0718.35004
[13] Olver, P.J, Applications of Lie groups to differential equations, (1986), Springer-Verlag New York · Zbl 0656.58039
[14] Galaktionov, V.A; Dorodnitsyn, V.A; Elenin, G.G; Kurdyumov, S.P; Samarskii, A.A, A quasilinear heat equation with a source: peaking, localization, symmetry, exact solutions, asymptotics, structures, J. soviet. math., 41, 1222-1292, (1988) · Zbl 0699.35134
[15] Ablowitz, M.J; Zeppetella, A, Explicit solutions of Fisher’s equation for a special wave speed, Bull. math. biol., 41, 835-840, (1979) · Zbl 0423.35079
[16] Bluman, G.W; Cole, J.D, The general similarity solution of the heat equation, J. math. mech., 18, 1025-1042, (1969) · Zbl 0187.03502
[17] Clarkson, P.A; Kruskal, M.D, The new similarity reductions of the Boussinesq equation, J. math. phys., 30, 2201-2213, (1989) · Zbl 0698.35137
[18] Arrigo, D.J; Hill, J.M; Broadbridge, P, Non-classical symmetry reductions of the linear diffusion equation with a nonlinear source, IMA J. app. math., 52, 1-24, (1994) · Zbl 0791.35060
[19] Clarkson, P.A; Mansfield, E.L, Symmetry reductions and exact solutions of a class of nonlinear heat equations, Physica D, 70, 250-288, (1994) · Zbl 0812.35017
[20] Chen, Z; Guo, B, Analytic solutions of the Nagumo equation, IMA J. appl. math., 48, 107-115, (1992) · Zbl 0774.35085
[21] Kudryashov, N.A, Partial differential equations with solutions having movable first-order singularities, Phys. lett. A, 169, 237-242, (1992)
[22] Murray, J.D, Mathematical biology, (1989), Springer-Verlag Berlin · Zbl 0682.92001
[23] Melgaard, D.K; Sincovec, R.K, General software for two-dimensional nonlinear partial differential equations, ACM trans. math. software, 7, 106-125, (1981) · Zbl 0455.65080
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.